Living@Guelph - Choose Your Own Adventure Living
Navigating a Bad Trip

Sometimes, certain drugs can induce a bad "trip". This can be either physical (eg. severe nausea or convulsions) and/or psychological. It can happen with any drug, but more commonly with LSD and Ecstasy.

People having bad trips can feel a number of things: confused, overwhelmed by crowds and attention, fear they are losing their minds, have hallucinations and can become paranoid. They can also become dangerously violent.

If you have to help someone, remember to stay calm, as anxiety and fear will worsen the situation.

Follow the ARRRT guidelines:

ACCEPTANCE - Try to gain the person's trust and confidence by keeping calm. Try not to make them do anything they don't want to do.

REDUCE - the stimuli. It is best to take the person to a quiet place, where they feel safe and comfortable, away from loud noise, crowds and bright lights. Sunglasses may help. Keep your movements slow and smooth, and don't crowd the person - let them move freely.

REASSURE - the person that the drug is causing the effect, that it will go away with time and if they try to accept the feelings rather than fight them, things will look better, sooner. A positive attitude can often turn a trip around.

REST - Make sure they are comfortable and use simple techniques for relaxation, such as massage or even holding hands. If the person becomes violent or aggressive - call for help.

TALKDOWN - Talk constantly in a soothing tone. It may help to remind them who they are, and try discussing peaceful, pleasant topics. If they are having difficulty grounding themselves, get them to focus on your face. By getting them to think simple and happy thoughts, and creating a positive attitude, bad trips can often be turned around.

*IMPORTANT NOTE*: If the user is experiencing severe medical, physical or even emotional reactions which are not responding to the talk down technique, medical intervention is needed.

RETURN TO TOP